Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 18, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Aug 3, 2017, 2:58 PM PDT for Los Angeles County, Ventura County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 2:58 PM PDT (21:58 UTC)
- Expired
- Aug 3, 2017, 6:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Los Angeles County, CA, Ventura County, CA
The radar
The Los Angeles radar (KVTX), 49 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2441 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
745
WGUS56 KLOX 032158
FFWLOX
CAC037-111-040100-
/O.NEW.KLOX.FF.W.0018.170803T2158Z-170804T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
258 PM PDT THU AUG 3 2017
The National Weather Service in OXNARD has issued a
* Flash Flood Warning for...
Northeastern Ventura County in southwestern California...
Northwestern Los Angeles County in southwestern California...
* Until 600 PM PDT
* At 256 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Alamo Mountain...
Topatopa Peak...
Pyramid Lake...
Interstate 5 over the Grapevine...
Gorman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3470 11846 3461 11866 3445 11888 3464 11914
3479 11894 3479 11888 3482 11889 3482 11865
$$
Sirard2 follow-up statements
696
WGUS76 KLOX 032232
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
332 PM PDT THU AUG 3 2017
CAC037-111-040100-
/O.CON.KLOX.FF.W.0018.000000T0000Z-170804T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-Los Angeles CA-
332 PM PDT THU AUG 3 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR
NORTHEASTERN VENTURA AND NORTHWESTERN LOS ANGELES COUNTIES...
At 326 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain just north and northeast of Castaic Lake drifting to the
southeast around 5 mph. Rainfall estimates from radar have been
between 1 and 2 inches per hour, capable of producing dangerous
flash flooding along roadways and normally dry washes.
Flooding has been reported on Interstate 5 in this area. Additional
flash flooding will be possible through at least 4 PM.
Some locations that will experience flooding include...
Pyramid Lake and Interstate 5 from Castaic Lake to near the
Grapevine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3470 11846 3461 11866 3445 11888 3464 11914
3479 11894 3479 11888 3482 11889 3482 11865
$$
Sirard004
WGUS76 KLOX 032345
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
445 PM PDT THU AUG 3 2017
CAC037-111-032354-
/O.CAN.KLOX.FF.W.0018.000000T0000Z-170804T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-Los Angeles CA-
445 PM PDT THU AUG 3 2017
...THE FLASH FLOOD WARNING FOR NORTHEASTERN VENTURA AND NORTHWESTERN
LOS ANGELES COUNTIES IS CANCELLED...
The heavy rain has ended, and flooding is no longer expected to pose
an immediate threat. However, additional thunderstorms may develop
through this evening. A flash flood watch remains in effect for this
area through 10 PM PDT.
LAT...LON 3470 11846 3461 11866 3445 11888 3464 11914
3479 11894 3479 11888 3482 11889 3482 11865
$$
SirardWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 1:17 PM PDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 3, 1:17 PM PDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
117 PM PDT Thu Aug 3 2017
.SYNOPSIS...
Friday will slowly transition from southeastern monsoonal flow to
southwestern maritime flow. Seasonal temperatures and humidities
will return Saturday and persist for the remainder of the
forecast period.
&&
.SHORT TERM...(TDY-SUN)
One last day of convective activity as drier and more stable air
will enter into the area overnight and into Friday. Activity today
has been isolated but fairly strong with a couple slow moving
cells over the LA mtns and AV foothills. Expect to see more of
that and including LA/SB mtns as well through early evening. A
flash flood watch is in effect for most of those areas through
this evening as the slow movement combined with the moist air mass
could lead to longer lasting heavy downpours.
Models still favoring a drier day tomorrow as light westerly flow
aloft pushes the monsoon moisture to our east. Still enough mid
and upper level moisture around for some build ups and partly
cloudy skies but not expecting any precip. Dewpoints should be
falling slowly and an increase in onshore flow will pull in cooler
maritime air, especially for coastal areas.
These trends will continue through the weekend with highs falling
back to normal and maybe even a degree or two below by Sunday. A
marine lyr will reform by late Friday (could even see some patchy
low clouds later tonight) with solid low clouds expected by
Saturday morning for coastal areas. Depth should be shallow enough
to keep clouds confined to the coastal zones, then mostly clearing
off by noon, though the onshore flow will likely keep some clouds
near the beaches through the afternoon.
.LONG TERM...(MON-THU)
A very static pattern sets up for the xtnd period. Srn Ca will be
sandwiched between a weak trof over nrn CA and an upper high to
the south. Hgts...flow direction and gradients change little
through the period. There will be night through morning low clouds
and fog across the coastal sections...otherwise skies will be
mostly clear. Max temps will be 1 to 3 degrees below normal and
will change little through the period.
&&
.AVIATION...03/1800Z.
At 1700Z, there was a weak surface based marine inversion at
KLAX. The top of the inversion was at 1800 ft with a temperature
of 29C.
Monsoonal moisture will bring plenty of mid level clouds through
tonight, with mostly VFR cigs to the area. There is also a slight
chance of thunderstorms across the mtns of L.A. and VTU Counties
through tonight, some of which could drift into the valleys.
Some thunderstorms could produce gusty erratic winds and possible
wind shear along with heavy rain and vsbys briefly down to 1 nm
or less.
KLAX...High confidence in the 18Z TAFs with VFR conds thru the
pd. There is a 20 percent chance of marine clouds after 13z
Friday.
KBUR...High confidence in the 18Z TAFs with VFR conds through the
pd. There is also a slight chance of thunderstorms this afternoon
and evening.
&&
.MARINE...03/900 AM
A long-period southerly swell will continue through Fri.
Small craft conditions are not expected across the
waters through at last Sunday, but there could be some
local SCA level wind gusts across the outer waters each
afternoon and evening through Sunday.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement in effect until 9 PM PDT this evening
for zones 40-41-87. (See LAXCFWLOX).
Flash Flood Watch in effect until 10 PM PDT this evening for
zones 53-54-59. (See LAXFFALOX).
PZ...NONE.
&&
.HAZARD POTENTIAL OUTLOOK...(SUN-THU)
No significant hazards expected.
&&
PUBLIC...MW/Rorke
AVIATION...Sweet
MARINE...Sweet
SYNOPSIS...Fisher
weather.gov/losangelesIn the hours before
Special weather statement, Aug 3, 12:08 PM PDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service OXNARD CA
1208 PM PDT THU AUG 3 2017
CAZ054-548-031945-
Los Angeles County San Gabriel Valley CA-
Los Angeles County Mountains excluding the Santa Monica Range CA-
1208 PM PDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LOS ANGELES COUNTY
UNTIL 1245 PM PDT...
At 1203 PM PDT, Doppler radar was tracking two strong thunderstorms
over Mount Wilson and the Angeles Crest Highway, as well as along
the east side of the Sand Burn area, moving southwest at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm along with very heavy rain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways. Minor debris flow activity is possible near the Sand Burn
area.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3445 11820 3430 11793 3422 11798 3416 11808
3425 11821 3434 11824
TIME...MOT...LOC 1903Z 044DEG 14KT 3424 11808
EBSpecial weather statement, Aug 3, 2:33 PM PDT, 25 minutes before
Special Weather Statement
National Weather Service OXNARD CA
233 PM PDT THU AUG 3 2017
CAZ054-059-032215-
Antelope Valley CA-
Los Angeles County Mountains excluding the Santa Monica Range CA-
233 PM PDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOS ANGELES COUNTY
UNTIL 315 PM PDT...
At 224 PM PDT, Doppler radar was tracking a strong thunderstorm
along and just east of Pyramid lake and the I-5 corridor, between
Gorman and Castaic, drifting south at 5 to 10 mph.
Heavy rain with minor flooding and debris flows is possible with
this slow moving storm. It is also capable of producing dime size
hail and winds in excess of 30 mph.
Locations impacted include...
Interstate 5 over the Grapevine...
Pyramid Lake...
Castaic Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3465 11865 3461 11878 3469 11883 3476 11882
3479 11873 3478 11869 3474 11862
TIME...MOT...LOC 2124Z 240DEG 49KT 3479 11856
Munroe/SmithThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 12:08 PM PDT | Special Weather Statement | LOX | Los Angeles | 37 min |
| Aug 3, 2:33 PM PDT | Special Weather Statement | LOX | Ventura | 42 min |
| Aug 3, 3:41 PM PDT | Flash Flood Warning | LOX | Los Angeles | 94 min |
| Aug 3, 4:23 PM PDT | Special Weather Statement | LOX | Los Angeles | 37 min |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.